Ohio, 2018

Ice Storm in Ohio, November 14 to 15, 2018

November 14 to 15, 2018 · NWS ILN · 24 events in 24 counties and zones

An upper level low pressure center tracked northeast into the region. Warm air aloft and cold air at the surface combined with the low to create a significant freezing rain event over much of the region.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level low pressure center tracked northeast into the region. Warm air aloft and cold air at the surface combined with the low to create a significant freezing rain event over much of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Nov 14, 9:44 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Nov 14, 9:44 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
944 PM EST Wed Nov 14 2018

.SYNOPSIS...
High pressure over the Great Lakes will continue moving to the
east, as low pressure moves into the area from the Mississippi
Valley. This will bring a mix of wintry precipitation tonight
and tomorrow. Dry weather will return on Friday as high pressure
becomes centered to the south.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Radar returns are matching up with reports on social media even
if the observation platforms are not picking up a lot of the ZR
and PL that are obviously occurring across much of the southern
1/2 of the CWA this late evening. Increased the pops a bit for
the next few hours. A nice break in reflectivity returns pushing
north from eastern Kentucky will likely create a lull of an
hour or three over southeastern portions of the CWA after an
initial shot of mixed precip hits.

Temperatures were running on with earlier update.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Very early on Thursday morning, the compact mid-level low will
be moving northeast into the lower Ohio Valley, with weak
surface low pressure developing just ahead of it in central
Tennessee and Kentucky. All ingredients are coming together for
the area ahead of these features to be the location for the
heaviest precipitation to develop -- deep-layer moisture,
positive vorticity advection, and upper divergence. Due to the
way the low center is tilted westward with height, there will be
a significant intrusion of warmer air aloft advecting into the
ILN CWA on southerly flow, while cool conditions remain in place
on easterly flow at the surface. This presents the main hazard
highlighted by the Winter Weather Advisory -- a period of
freezing rain is expected CWA-wide, with the potential for
around a tenth of an inch of ice accumulation. Working toward
this threat are several factors. One is an impressively deep
warm layer aloft, which will melt hydrometeors efficiently
during the overnight hours and into Thursday morning. Another
factor is that the strength of the forcing will mean that
precipitation will be heavy enough to accumulate -- this will
not just be a trace event. The cold starting point at the
surface (exacerbated by the under-performing temperatures this
Wednesday afternoon) also leads credence to the idea that
surface conditions will be cold enough for a period of several
hours of ice accumulations. It should be noted that despite
temperature performance today (Wednesday), models have been
trending warmer with this upcoming system -- which is why snow
was largely removed from the forecast equation, favoring more
of a FZRA-to-RA scenario from south to north. Models also
indicate a shift from easterly to southeasterly flow during the
morning, warming conditions above freezing pretty quickly --
maybe too quickly, given the dry antecedent conditions and lack
of any strong warm advection flow. Nonetheless, temperatures
are expected to become warm enough to change FZRA to RA during
the 12Z to 16Z time frame from south to north across the
forecast area. This is one part of the forecast that is more
moderate-confidence than high-confidence, and if temperatures
warm slower, then ice accumulations could be more than currently
anticipated. Finally, as precipitation onset occurs and the warm
layer is just starting to get into the area, some sleet may also
mix in tonight. Not expecting any accumulations out of this. As
for snow, any accumulations of up to an inch will be limited to
the northwest corner of the CWA. To note -- this forecast
used a NAM/GFS/RAP consensus as guidance, straying from the
colder Canadian model solution.

Though precipitation may become lighter during the day, some
renewed development is expected just ahead of the mid-level low
center -- likely a mix of rain and snow, and changing to snow
once as temperatures fall during the evening. Some model
soundings suggested that moisture may become too shallow to
support cloud ice (i.e. freezing drizzle rather than snow) but
this is enough of a question mark that it does not seem wise to
further complicate the forecast with this possibility.

A few models suggested that max temps on Thursday afternoon
could get into the mid 40s in the southeastern CWA -- this does
not seem particularly reasonable with precipitation and clouds
in a cool surface pattern. Max temps will be forecast in the mid
30s to around 40, with min temps cooling into the upper 20s to
lower 30s by early Friday morning.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
The extended period begins with the region on the backside of
the exiting system which is near NYC at 12Z Friday. A fast
moving H5 low will travel through the Great Lakes on Friday.
This could bring some isolated pcpn into the northern counties
on Friday. For now, left the forecast dry. Highs on will
continue to be below normal, ranging from the upper 30s to mid
40s. The high will keep Saturday dry with highs in the lower to
mid 40s.

Late Saturday night into Sunday night, a cold front will push
into the region, bringing a chance of snow and rain showers.
There is a little spread in the forecast timing and QPF, but it
looks like the best chance of any pcpn may be Sunday night.

Northwest flow develops aloft, with surface high building over
the eastern U.S. The GFS does try to drop a s/w into the region
Tuesday night, bringing some light pcpn, but this is not
supported by the other models at this time. Kept next week dry
for now. After a cool start with highs Monday only reaching the
mid 30s to lower 40s, there will be a gradual warm up, with
highs by Wednesday reaching the 40s.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
VFR conditions are expected through at least midnight, even as
the rain an freezing rain begins over southern CVG/LUK TAF
sites. Remaining TAF sites will likely stay VFR through around
daybreak, slightly before at KILN and KDAY.

Moisture will stream in from the south and the dry lower levels
will take time to react and permit enough precipitation to
reach the ground to make it a prevailing wx type. Looks like
ZR/R from a high mid deck of 6-8kft will eventually lower as the
night progresses. MVFR cigs and vsbys at CVG/LUK are progged to
begin around 8z, with a delayed timing of this as you go
further north. These cigs will lower relatively quickly as the
morning goes on, dropping to IFR cigs and occasional IFR vsbys.
Freezing rain will change to rain around daybreak for most areas
and MVFR vsbys with IFR or LIFR cigs expected through the bulk
of the day. By the afternoon, cold air will begin to filter in
on west winds and rain will mix with and change over to snow
before ending from west to east in the 24-30 hour time frame.

OUTLOOK...MVFR ceilings may continue into Friday and are
possible again on Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until noon EST Thursday for OHZ026-034-
     035-042>046-051>056-060>065-070>074-077>082-088.
KY...Winter Weather Advisory until noon EST Thursday for KYZ089>100.
IN...Winter Weather Advisory until noon EST Thursday for INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...Hatzos
NEAR TERM...Franks
SHORT TERM...Hatzos
LONG TERM...Sites
AVIATION...Franks
Hazardous weather outlook, Nov 14, 3:56 AM EST, 19 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
356 AM EST Wed Nov 14 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-150900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
356 AM EST Wed Nov 14 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON
EST THURSDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 ice storm. Local standard time, as filed.

Ice Storm, Mercer

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Mercer forecast zone
Reported by
Newspaper
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Four weather related automobile accidents occurred over the Mercer and Auglaize county lines, one of which involving a snow plow. A social media report from Maria Stein showed that 0.15 of ice accrued in this area, while a county official west of Celina indicated that 0.1 accrued there.

Ice Storm, Auglaize

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Auglaize forecast zone
Reported by
Newspaper
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Four weather related automobile accidents occurred over the Mercer and Auglaize county lines, one of which involving a snow plow. Schools were initially placed on a delay, then cancelled for the day.

Ice Storm, Hardin

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Hardin forecast zone
Reported by
Department of Highways
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

The county garage measured 0.1 of ice accumulation. This caused significant disruption to travel in the region.

Ice Storm, Shelby

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Shelby forecast zone
Reported by
Newspaper
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

Tree branches across the area broke and caused numerous power outages. Numerous schools were either delayed or cancelled. The CoCoRaHS observer 5 miles southwest of Sidney measured a tenth of an inch of ice.

Ice Storm, Logan

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

The observer located 3 miles north of Huntsville measured a quarter inch of ice.

Ice Storm, Darke

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Darke forecast zone
Reported by
Unknown
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

Based on surrounding observations, significant icing occurred across the county. A spotter located northwest of Bradford measured two tenths of an inch.

Ice Storm, Preble

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Preble forecast zone
Reported by
Utility Company
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

Based on surrounding observations, significant icing occurred across the county. Over a hundred power outages were reported and the CoCoRaHS observer north of Eaton measured two tenths of an inch of ice.

Ice Storm, Montgomery

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

The Dayton ASOS measured 0.37 of ice, and the Dayton-Wright Brothers Airport MGY measured 0.36 of ice.

Ice Storm, Champaign

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Champaign forecast zone
Reported by
Department of Highways
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

The county garage in Urbana measured a quarter inch of ice and noted large branches were downed across the county.

Ice Storm, Clark

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Clark forecast zone
Reported by
Public
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

A large tree was downed in Pitchin, where .35 of ice was measured. Another report from west of Harmony measured a quarter inch of ice.

Ice Storm, Greene

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Greene forecast zone
Reported by
CoCoRaHS
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

The observer northeast of Beavercreek measured a quarter inch of ice and reported large branches down. Another east of Cedarville also measured a quarter inch of ice. A tree was downed on a car in Xenia, and reports of a quarter inch of ice also came from near Beavercreek and near the Wright-Patterson Air Force Base.

Ice Storm, Union

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Union forecast zone
Reported by
Law Enforcement
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

U.S. Highway 33 was closed in both directions due to power lines that were downed across the road. This was 1 mile north of the Marysville airport.

Ice Storm, Madison

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Madison forecast zone
Reported by
Law Enforcement
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

Large limbs were downed across the county.

Ice Storm, Franklin

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

The John Glenn Airport at Columbus (CMH) measures .28 of ice. Trees were damaged in various spots across the county.

Ice Storm, Fayette

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Fayette forecast zone
Reported by
Law Enforcement
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

Trees were downed across the county.

Ice Storm, Pickaway

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Pickaway forecast zone
Reported by
Law Enforcement
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

Limbs and trees were downed across the county.

Ice Storm, Butler

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

The ASOS at Hamilton (HAO) measured .3 of ice. Large branches were reported down in Fairfield, and trees were knocked down in Oxford and Trenton.

Ice Storm, Hamilton

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Hamilton forecast zone
Reported by
Broadcast Media
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

Local media showed trees on powerlines in Anderson Township and a tree on a house in Newtown. The ASOS at Lunken Field (LUK) measured .16 of ice.

Ice Storm, Warren

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Warren forecast zone
Reported by
NWS Employee
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

An employee reported large branches down near Harveysburg. A quarter inch of ice was measured in both Clarksville and Genntown with several large branches down. The CoCoRaHS observer south of Mason measured 0.3 of ice, as did a spotter in Maineville and social media report from Landen.

Ice Storm, Clinton

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Clinton forecast zone
Reported by
ASOS
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

The ASOS at the Wilmington Airpark measured 0.34 of ice. A NWS employee in Odgen measured two tenths of an inch. Numerous trees and large branches were downed countywide.

Ice Storm, Clermont

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Clermont forecast zone
Reported by
Department of Highways
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

The county garage in Amelia measured a quarter inch of ice.

Ice Storm, Highland

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Highland forecast zone
Reported by
Law Enforcement
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

Trees and powerlines were reported down northeast and east of Hillsboro. Three tenths of an inch of ice was measured in town.

Ice Storm, Pike

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Pike forecast zone
Reported by
County Official
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

Several large branches were downed across the county.

Ice Storm, Miami

When
November 14, 11:00 PM EST to November 15, 12:00 PM EST
Where
Miami forecast zone
Reported by
Unknown
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

Based on surrounding observations, significant icing occurred across the county.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793678, 793679, 793681, 793687, 793690, 794034, 794035, 794036, 794044, 794047, 794048, 794050, 794051, 794053, 794054, 794055, 794056, 794057, 794059, 794060, 794062, 794063, 794064, 812573.